Understanding the Risks and Side Effects of Opioid Medicines
When opioids are taken as prescribed, they are usually safe and can help manage pain effectively. But they do come with risks and side effects that are important to understand. Of the risks that can occur with opioid treatment, opioid overdose is the most serious. Overdose means taking a too high dose. For this reason, it is critical that you and your loved ones understand the signs and symptoms of an opioid overdose and what to do if it occurs.
Risks of opioid medicines
If you take opioids regularly for a long time, there is a risk of forming a tolerance or dependence to the medicines. There is also the risk of forming an addiction. But this is much less common when opioids are taken as directed under the care of a healthcare provider. Understanding the differences between tolerance, dependence, and addiction is important. This helps you know what to expect when taking opioids and know what to do if you think you may be addicted.
Tolerance means that your body needs higher doses than before to get the same pain relief effects. Most people who take opioids for longer than a few weeks will form a tolerance. This is normal. Your healthcare provider will work with you to manage tolerance and ensure that your pain is still controlled.
Dependence means your body will have withdrawal symptoms if you reduce or stop taking the medicine. These symptoms can include sleeplessness, rapid heartbeat, rapid breathing, and diarrhea. Forming a dependence is common for people taking opioids regularly for a long time. When it is time to stop taking the medicine, your healthcare provider will work closely with you to taper the medicine to lessen withdrawal symptoms. You should never stop taking or reduce the amount of medicine you are used to taking without talking to your healthcare provider. Note: Dependence is not the same thing as addiction.
Addiction occurs when a person has the urge to seek out the medicine and can't stop using it despite the harm and negative effects it might cause. Some people, such as those who have a history of drug misuse, are at higher risk for addiction. Your healthcare provider will follow up with you regularly and also monitor you for signs of addiction. If you think you are forming an addiction to your medicine, call your healthcare provider right away.
What is opioid-use disorder?
Opioid-use disorder is a risk of taking opioid medicines. It may be diagnosed if a person shows a pattern of taking opioids despite negative consequences such as:
The opioid interferes with life, family or work obligations (this includes avoiding situations because of opioid use)
The opioid causes physical or psychological problems
Continued and increased amount of time spent attempting to obtain, use and recover from opioid use
Unsuccessful attempts to cut down or stop opioid use
Using a higher amount of opioid than prescribed or using it in unsafe situations (such as driving)
Unmanaged signs and symptoms of tolerance or withdrawal
If you or your family suspect opioid-use disorder, contact your healthcare provider right away. They can help you assess the problem and provide treatment if needed.
Risk for overdose
Opioids affect the part of the brain that controls breathing. An overdose of opioids can slow breathing down too much and even stop a person’s breathing. This can be fatal. Call 911 right away if an overdose is suspected in any person.
Three key signs and symptoms of opioid overdose are:
Narrowing of dark circles in the middle of eyes (pinpoint pupils)
Slowed or stopped breathing
Unconsciousness (this is when a person passes out and does not respond)
Other signs and symptoms to look for include:
Purple or blue color of the lips and fingernails
Your healthcare provider may prescribe a medicine called naloxone in case of opioid overdose. When given within a certain period of time after an overdose, naloxone can help reverse the life-threatening effects of the opioid. Emergency care will still be needed.
Side effects of opioid medicines
Some side effects are common when taking opioids. These include constipation, nausea, sleepiness, impaired motor skills, and problems emptying the bladder (urinary retention). Opioid medicines can also cause problems with memory, thinking, and judgment, especially in older adults.
If you have any of these side effects, talk with your healthcare provider or pharmacist. They can provide advice for managing them. This might include:
Reducing the dose of your opioid medicine (never do this without talking with your healthcare provider)
Trying a different type or brand of opioid medicine
Adding a drug to treat the side effect
In some cases, your healthcare provider may take measures to help prevent side effects that are likely to occur. For instance, to help prevent constipation, your healthcare provider may prescribe a laxative or stool softener at the same time you start opioid treatment.
More serious or longer-lasting side effects can occur when you don’t take opioids exactly as directed. Misusing opioids can lead to liver and brain damage. To avoid these side effects:
Never take more opioids than prescribed by your healthcare provider.
Never combine opioids with non-prescribed medicines.
Never use street drugs or drink alcohol while taking opioids.
Don't take opioids in combination with benzodiazepines. Serious risks are associated with combining opioids with benzodiazepines. These risks include extreme sleepiness, slowed breathing, and death. Let your healthcare provider know if you are taking benzodiazepines.
When to call your healthcare provider
You will be carefully monitored during treatment with opioid medicines. But you should call your healthcare provider right away if you have any of these symptoms:
New pain, pain that gets worse, or pain that doesn’t get better even after you take your medicine
Side effects, such as constipation or nausea, that keep you from daily activities
March 28, 2018
Gupta A, et al. Use of opioids in the management of chronic non-cancer pain. UpToDate. January 10 2017:42., Haegerich DD, et al. CDC guideline for prescribing opioids for chronic pain—United States, 2016. MMWR Recomm Rep. March 18 2016;65(1):1-49., Kosten TR, George TP. The Neurobiology of Opioid Dependence: Implications for Treatment. Science & Practice Perspectives. 2002;1(1):13-20., Prescription Opioids: What You Need to Know. CDC. 2016:2.
Honaker, Richard, MD, FAA,Turley, Raymond Kent, BSN, MSN, RN,Zachariasen, Judy, PharmD